Alert archive / New York / Coastal Flood Statements in 2023

Coastal Flood Statement 21, NWS New York, NY

June 8, 2023Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Jun 8, 2023, 6:09 AM EDT for Nassau County, Queens County, New York. It took effect at Jun 8, 2023, 10:00 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2023, 6:09 AM EDT (10:09 UTC)
In effect from
Jun 8, 2023, 10:00 PM EDT
Expired
Jun 9, 2023, 2:00 AM EDT
In force
4 hr
Issued by
NWS New York, NY

Counties Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WHUS41 KOKX 081009
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
609 AM EDT Thu Jun 8 2023

NYZ178-179-090600-
/O.NEW.KOKX.CF.S.0021.230609T0200Z-230609T0600Z/
Southern Queens-Southern Nassau-
609 AM EDT Thu Jun 8 2023

...COASTAL FLOOD STATEMENT IN EFFECT FROM THIS EVENING THROUGH
LATE TONIGHT...

* WHAT...Up to one half foot of inundation above ground level 
  expected in vulnerable areas near the waterfront and shoreline.

* WHERE...Southern Queens and Southern Nassau Counties.

* WHEN...From 10 PM EDT tonight until 2 AM EDT Friday.

* IMPACTS...Minor flooding is expected in the more vulnerable 
  locations near the waterfront and shoreline. Some roads and 
  low lying properties including parking lots, parks, lawns, and 
  homes and businesses with basements near the waterfront will 
  experience minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jun 8, 4:42 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 8, 4:42 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service New York NY
442 AM EDT Thu Jun 8 2023

.SYNOPSIS...
Persistent pattern remains with weak low pressure in the vicinity of
Coastal New England and weak high pressure staying west of the
region today through Friday night. For Saturday, low pressure will
shift farther east of the region with high pressure starting to move
closer to the local region. Weak high pressure pushes offshore
Sunday. A frontal system impacts the area from the beginning
into the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak low pressure remains in the Gulf of Maine with an associated
weak trough back to the south and west. A weak pressure gradient
will allow for the eventual development of sea breeze
circulations.

The persistent weather pattern and winds remaining light will mean
not much change to the current areas of smoke and haze. These are
expected to linger across the region going through this morning and
then become more patchy for parts of the Lower Hudson Valley and
Southern Connecticut this afternoon. The sea breeze may help bring
some smoke back into coastal areas for the afternoon and into this
evening. Therefore for places such as Northeast NJ, NYC, and Long
Island would expect the areas of smoke and haze to stay. The smoke
and haze will result in reduced visibilities and a deterioration of
air quality to unhealthy levels due to particulate matter. The state
environmental agencies air quality alerts that cover our entire area
remain in effect until midnight tonight for air quality index
exceeding unhealthy standards for particulate matter. The smoke
and haze in the forecast followed closely to the HRRR forecast
parameter of near surface smoke.

With daytime warming there will be an increase in low level
instability and with the trough associated with low pressure in the
area, there will be chances of showers along with a slight chance of
thunderstorms. The slight chance of thunder was put for the interior
areas which will have more instability compared to along the coast.
The coastal areas are expected to remain mostly dry, and that will
help keep the smoke areas intact with less breaking up compared to
farther north.

Chances for showers lower mid to late this evening with the loss of
diurnal heating and thereby instability. Areas of smoke and haze
linger across the coastal sections but will become more patchy
across inland areas. The smoke along the coast is forecast to
eventually become more patchy late tonight with otherwise just some
lingering haze and mainly dry conditions.

High temperatures for today used a consensus of MOS with a slight
manual decrease of those temperatures along the coast. High
temperatures forecast to range from the upper 60s to lower 70s for
most locations. Low temperatures tonight are forecast to range from
the upper 40s to upper 50s using a consensus of MOS again.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
For Friday, there is forecast to be an upper level trough that will
have the local area in a location of more positive vorticity
advection. At the surface, low pressure and its associated trough
linger within the region. Numerical weather prediction models show a
stronger signal for convergence and rainfall across the local
region. Instability is forecast to be higher as well, getting to a
range between 500 and 1000 J/kg. This will allow for chances of
showers and thunderstorms.

Still expecting some haze to linger around the coastal areas but the
showers should be acting with wet deposition to reduce the
concentrations of residual smoke in the lower atmosphere.

Forecast high temperatures Friday used a MOS consensus and are
pretty similar to the high temperatures the previous day, ranging
mainly from the upper 60s to lower 70s.

With the upper level trough slow to pass through the region, the
local area will remain in elevated positive vorticity advection near
the trough axis Friday night. While thunder chances will be less,
rain shower chances remain through the evening. The rain shower
chances decrease more overnight Friday night into early Saturday
morning. Forecast lows range from the upper 40s to upper 50s Friday
night.

Shower chances remain Saturday along with a slight chance of thunder
mainly across the interior with the upper level trough axis shifting
east of the region. Surface low pressure likewise will also be
moving east of the region. Both of these features push far enough to
the east of the area Saturday night to allow for dry conditions to
return. Forecast highs Saturday are mainly in the upper 60s to lower
70s with some mid 70s in parts of NYC and Northeast NJ. Forecast
lows Saturday night stay in the lower 50s to lower 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Weak high pressure over the region Sunday will push offshore late
Sunday into Monday. This will provide dry conditions through the day
Sunday. A shortwave will move into the Great Lakes region Sunday,
developing into another closed low that induces a surface low late
Sunday night into Monday morning over the central Great Lakes
region. The attendant warm and cold fronts will slowly approach the
area through Monday night and then move through late Tuesday into
Tuesday night. The low will become stacked and remain over the Great
Lakes region Monday through Monday night, then head northeast and
pass well north and west of the forecast area into Wednesday. The
upper low associated with the stacked low will open into a trough
that may remain over New England through the middle of next week.

With the exception of Sunday into early Sunday night, generally
unsettled weather will impact the area through much of the long term
with a chance of showers, and thunderstorms Monday into Wednesday as
the warm and cold fronts slowly approach and then move through the
area.

Temperatures will be near seasonal levels Saturday into the
beginning of next week.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Thick smoke remains over the entire region with MVFR to IFR
conditions. While there is no cloud deck, vertical visibilities are
extremely limited due to surface obscuration of the sky from smoke.
This will likely continue through the night. Restriction in
visibility remains likely, and have continued with MVFR visibilities
at this time, with TEMPO low end MVFR visibilities. There is
uncertainty as to the timing and how much visibilities improve this
through daybreak today.

Smoke and haze remain into today, however, there is high uncertainty
as to restrictions to visibilities and vertical visibilities in
smoke, with significant uncertainty in the concentration and density
of the smoke. Visibilities may begin to improve from N to S late in
the afternoon into the evening hours. However, the smoke looks like
it could linger over the metro and Long Island terminals through the
TAF period.

Showers, with an isolated thunderstorm, are possible late Thursday
afternoon for inland terminals. There are timing uncertainties with
the showers, however, latest guidance indicating a later timing and
delayed chances to late afternoon into the evening.

NW winds diminish and become more northerly in the NYC area, and
light and variable at the outlying terminals. Winds then become NW
Thursday morning with a sea breeze developing early in the
afternoon. Winds become light and variable for most, if not all
terminals Thursday evening. Those that do not become light and
variable will see NW winds of 5 to 10 kt.

  ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

The afternoon haze potential forecast is RED, which implies slant
range visibility less than 4SM outside of cloud. However, there is
large uncertainty with how restricted the visibility becomes at the
surface and aloft.

Amendments likely through the TAF period for fluctuation of
categories from visibility changes due to smoke. Uncertain in the
timing of improvement of visibilities from smoke.

Timing of the sea breeze at KJFK may be an hour earlier than
forecast.

OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...

Thursday night through Friday: Mainly VFR. FU/HZ likely reduce
visibilities to MVFR Thursday. Chance of showers with an isolated
thunderstorm for Friday.

Saturday: Mainly VFR. Chance of MVFR conditions late in shra or
tsra, mainly for northern terminals.

Sunday: Mainly VFR. Chance of MVFR conditions towards evening and at
night in shra.

Monday: Mainly VFR with a chance of MVFR or lower in the afternoon
and evening with showers possible.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Conditions on the waters remain below SCA thresholds regarding wind
gusts and seas. Marine weather advisory for patchy dense smoke
remains until 9AM this morning for all area waters.
Visibilities along the coast have trended a little higher
compared to earlier so kept the mention of patchy dense smoke
with the marine weather statement. If visibilities lower once
again, then parts of waters could have more expansive dense
smoke once gain.

Waves will remain below SCA levels through Monday night. An
increasing southerly flow ahead of a frontal system could bring a
period of SCA winds on the ocean waters Monday night.

&&

.HYDROLOGY...
No hydrologic impacts expected through the end of next week.

&&

.TIDES/COASTAL FLOODING...
Water levels continue to gradually fall in conjunction with
astronomical tides. In addition, an easterly swell from low
pressure over the Canadian Maritimes will subside. That being
the case, it's possible for the high tide cycles the next few
nights to get close to minor coastal flood benchmarks across the
south shore back bays of Nassau.

There is a low risk for the development of rip currents at the
ocean beaches Thursday and Friday due to a diminishing swell
and weak winds.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JM/JP
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...JP
AVIATION...JP
MARINE...JM/JP
HYDROLOGY...JM/JP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 7, 10:42 PM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1042 PM EDT Wed Jun 7 2023

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-081000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1042 PM EDT Wed Jun 7 2023

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-081000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1042 PM EDT Wed Jun 7 2023

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:51 AM EDTMarine Dense Smoke AdvisoryOKX4 hr

Nearby

Coastal Flood Statements in New York, 2023Every coastal flood statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.